Oklahoma, 2016

Flood and Hail in Oklahoma, August 19, 2016

August 19, 2016 · NWS OUN · 6 events in 4 counties and zones

A line of storms fired off a cold front as it moved into northwest Oklahoma on the afternoon and evening of the 19th, producing some severe weather and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms fired off a cold front as it moved into northwest Oklahoma on the afternoon and evening of the 19th, producing some severe weather and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 19, 1:26 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 19, 1:26 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Norman OK
226 PM CDT FRI AUG 19 2016

.DISCUSSION...
Area of rain will continue to affect parts of Southern Oklahoma
and western North Texas the rest of this afternoon. This activity
is in an area of high PW with heavy rain the main concern.
Elsewhere, isolated/scattered showers/storms will be possible this
afternoon/early evening due to heating of the moist airmass. There
may also be a differential heating boundary from Central into
Southwest OK which may aid in storm development as well.

Additional showers/storms will be likely this evening into
Saturday as a cold front moves across the region and an upper
trough moves across the Plains. Some strong to severe storms will
be possible with this activity this evening. Rain chances will
decrease from north to south across the area Saturday as the front
moves into Texas. Rain chances will remain confined to southern
parts of the fa Saturday night into Sunday. Rain chances will then
spread back north Sunday night into Monday as moisture spreads
back to the north and a mid-level disturbance moves into the
Central Plains. Models show a shortwave moving from the SW U.S.
into the region next week with another front moving across the
area towards the middle of next week. The shortwave and front will
maintain rain chances through late next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  81  61  86 /  70  30  10   0
Hobart OK         68  84  62  88 /  60  20  10  10
Wichita Falls TX  71  84  66  88 /  60  60  20  20
Gage OK           63  80  56  87 /  60  10   0   0
Ponca City OK     69  79  58  84 /  70  10   0   0
Durant OK         72  83  66  88 /  60  70  30  20

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

06/25
Hazardous weather outlook, Aug 19, 10:57 AM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT FRI AUG 19 2016

OKZ004>048-050>052-TXZ083>090-201015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1157 AM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WESTERN AND NORTHERN OKLAHOMA THIS AFTERNOON AND TONIGHT.

LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM CHEYENNE TO WATONGA
TO PERRY.  A MARGINAL RISK SURROUNDS THE SLIGHT RISK AND INCLUDES
AREAS NORTHWEST OF A LINE FROM VERNON...TEXAS TO LAWTON TO NORMAN
AND SEMINOLE.

TIMING...THUNDERSTORM CHANCES WILL INCREASE THROUGHOUT THE DAY.
THE GREATEST CHANCE OF THUNDERSTORMS...INCLUDING THE POSSIBILITY OF
SEVERE THUNDERSTORMS...WILL BE FROM AROUND 5 PM THROUGH MIDNIGHT.

IMPACTS...THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING. DAMAGING WINDS WILL BE THE PRIMARY CONCERN WITH
THESE STORMS. HAIL UP TO QUARTER SIZE IS POSSIBLE.

DISCUSSION...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD
FRONT IN SOUTHERN KANSAS AND NORTHWEST OKLAHOMA BY LATE AFTERNOON.
DURING THE EVENING AND OVERNIGHT HOURS...ADDITIONAL STORMS WILL FORM
AS THE FRONT PUSHES SOUTHWARD ACROSS OKLAHOMA.

ALTHOUGH DEEP LAYER SHEAR WILL BE MARGINAL...DECENT DIRECTIONAL
SHEAR AND MODERATE INSTABILITY MAY RESULT IN A FEW STRONG TO
SEVERE STORMS DURING THE LATE AFTERNOON AND EVENING HOURS. THUNDERSTORM
INTENSITY WILL LIKELY DECREASE BY MIDNIGHT...BUT THE STRONGER STORMS
MAY PRODUCE STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

MEANWHILE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE
ACROSS NORTH TEXAS AND SOUTHERN OKLAHOMA THROUGH THE AFTERNOON. VERY HEAVY
RAIN AND SOME FLOODING WILL BE POSSIBLE WITH SOME OF THE THUNDERSTORMS.
THE BEST CHANCE FOR RAIN WITH THIS ACTIVITY WILL BE ALONG AND SOUTH OF
A HOLDENVILLE TO ADA TO WICHITA FALLS LINE.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
NORTHWEST OKLAHOMA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS
THIS EVENING THROUGH EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH LATE NEXT WEEK.
ORGANIZED SEVERE WEATHER CHANCES THIS WEEKEND AND NEXT WEEK WILL
BE LOW.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Aug 19, 11:58 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1258 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      6 SSW ARCHER CITY       33.51N 98.67W
08/19/2016                   ARCHER             TX   DEPT OF HIGHWAYS

            WATER FLOWING OVER STATE HIGHWAY 79.

&&

FM
Special weather statement, Aug 19, 1:50 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT FRI AUG 19 2016

OKZ014-021-192015-
ROGER MILLS OK-BECKHAM OK-
250 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGER MILLS AND
NORTHWESTERN BECKHAM COUNTIES UNTIL 315 PM CDT...

AT 249 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF SWEETWATER...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3550 10000 3569 9968 3545 9951 3529 9994
      3538 10000
TIME...MOT...LOC 1949Z 239DEG 25KT 3547 9981

SIX
Special weather statement, Aug 19, 2:12 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
312 PM CDT FRI AUG 19 2016

OKZ007-008-192045-
GRANT OK-KAY OK-
312 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND
NORTHWESTERN KAY COUNTIES UNTIL 345 PM CDT...

AT 312 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DEER CREEK...
MOVING NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3695 9730 3671 9759 3686 9774 3700 9757
      3700 9736
TIME...MOT...LOC 2012Z 233DEG 11KT 3684 9756

SIX
Special weather statement, Aug 19, 2:30 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT FRI AUG 19 2016

OKZ014-016-192100-
ROGER MILLS OK-CUSTER OK-
330 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROGER MILLS AND
NORTHWESTERN CUSTER COUNTIES UNTIL 400 PM CDT...

AT 328 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
MOOREWOOD...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3554 9938 3574 9942 3580 9911 3560 9905
TIME...MOT...LOC 2028Z 249DEG 17KT 3568 9934

SIX
Special weather statement, Aug 19, 2:56 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
356 PM CDT FRI AUG 19 2016

OKZ016-192130-
CUSTER OK-
356 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 430
PM CDT...

AT 354 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ARAPAHO...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 45 MPH...

LAT...LON 3560 9917 3581 9882 3564 9868 3546 9901
      3547 9905
TIME...MOT...LOC 2054Z 236DEG 25KT 3556 9902

SIX
Special weather statement, Aug 19, 3:05 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
405 PM CDT FRI AUG 19 2016

OKZ021-022-192200-
BECKHAM OK-WASHITA OK-
405 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BECKHAM AND NORTHWESTERN
WASHITA COUNTIES UNTIL 500 PM CDT...

AT 402 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR ELK CITY TO NEAR SAYRE TO 3 MILES SOUTHEAST OF TEXOLA...MOVING
EAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
HEAVY RAINFALL RESULTING IN REDUCED VISIBILITY AND PONDING OF WATER ON ROADWAYS...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
ELK CITY...SAYRE...BURNS FLAT...ERICK...CANUTE...CARTER...FOSS...
TEXOLA AND DELHI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3533 9979 3547 9940 3546 9897 3527 9923
      3520 9956 3512 9978 3508 10000 3523 10000
TIME...MOT...LOC 2102Z 269DEG 19KT 3542 9940 3531 9968 3519 9993

03

The radar

The Altus AFB radar (KFDR), 116 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Beckham

When
August 19, 3:30 PM CST
Where
Beckham County, 4.84 mi S of Elk City
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.340, -99.420

Hail, Custer

When
August 19, 3:32 PM CST
Where
Custer County, 1.78 mi NW of Arapaho
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.600, -98.980

Thunderstorm Wind, Beckham

When
August 19, 4:08 PM CST
Where
Beckham County, Delhi
Measured
56 kt (64 mph) measured gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
35.180, -99.680

Several barn roofs were blown off and irrigation equipment was moved/damaged. Also, power lines were downed in Delhi.

Flood, Beckham

When
August 19, 4:16 PM CST to 7:16 PM CST
Where
Beckham County, 0.51 mi S of Sayre to 0.49 mi S of Sayre
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.293, -99.641

Water ran over the roadway on highway 283.

Thunderstorm Wind, Harmon

When
August 19, 5:50 PM CST
Where
Harmon County, 114.01 mi SSW of Mutual
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.670, -99.830

Thunderstorm Wind, Woodward

When
August 19, 6:30 PM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644270, 644269, 645515, 644268, 645514, 645513.